Nursing Clinical Practice Guide
Clinical Scenario: You are the nurse in an urgent care clinic. Mr. Johnson, 72, is brought in by his daughter. He is clutching his right eye, pale, diaphoretic, and has vomited twice. He states, "My eye feels like it's going to explode, and I see rainbow rings around the lights."
Nursing Intervention Strategy
1. Immediate Assessment & Communication: Quickly assess visual acuity (if possible), pupil reaction, and note any corneal clouding. Check vital signs. Immediately notify the physician or advanced practice provider of suspected AACG. This is a "time-is-vision" situation.
2. Medication Administration: Prepare for and administer emergency medications as ordered in the correct sequence and route:
* Topical Eye Drops: Instill prescribed drops (e.g., timolol, brimonidine, pilocarpine) – ensure proper technique to avoid systemic absorption (press on lacrimal duct for 1-2 minutes).
* Systemic Medications: Administer IV/PO acetazolamide and/or IV mannitol. For mannitol, use a filter needle, monitor for fluid overload, and assess for electrolyte imbalances.
3. Supportive Care & Positioning: Keep the patient in a semi-Fowler's position to use gravity to help lower IOP. Manage nausea with antiemetics. Provide a calm, dark, quiet environment to reduce anxiety, which can exacerbate IOP.
4. Preparation for Definitive Procedure: Prepare the patient for Laser Peripheral Iridotomy (LPI), which creates a small hole in the iris to allow aqueous humor to bypass the blocked angle. Provide pre-procedure education and post-procedure care instructions.
Patient Safety and Precautions
* Contraindications: Know drug contraindications (e.g., avoid beta-blocker eye drops in asthma/COPD; use sulfa allergy caution with acetazolamide).
* Monitoring: Monitor IOP response, vital signs (especially with osmotic diuretics), intake/output, and electrolyte levels (especially potassium with acetazolamide).
* Education: Post-LPI, teach the patient to report any sudden return of pain or vision loss. Emphasize the importance of follow-up for the fellow eye, as it is at high risk for an attack.
Nursing Procedure & Medication Flow
Emergency Medication Sequence for AACG (Typical):
1. Immediate: Topical beta-blocker (e.g., timolol 0.5%) – reduces aqueous production.
2. Next: Topical alpha-agonist (e.g., brimonidine 0.2%) – reduces production & increases uveoscleral outflow.
3. Then: Topical miotic (e.g., pilocarpine 1-2%) – constricts pupil to pull iris away from angle (may be less effective if IOP is very high causing iris ischemia).
4. Systemic: Oral/IV Carbonic Anhydrase Inhibitor (e.g., acetazolamide 500mg IV/PO) – reduces production.
5. If severe: IV Osmotic Agent (e.g., Mannitol 20% 1-2 g/kg over 45 min) – creates osmotic gradient to pull fluid from vitreous.
A Word from Your Senior Nurse
"Glaucoma is called the 'sneak thief of sight' for a reason—the chronic form steals vision silently. But the acute form is a loud, painful burglar breaking down the door. Your rapid assessment and action in an AACG crisis can literally save someone's sight. When you see that classic triad of severe pain, nausea/vomiting, and halos, your brain should scream 'EMERGENCY!' and you should move with purpose. In your studies, don't just memorize the pressure number—understand why that pressure is so dangerous. That clinical reasoning will make you a safe and effective nurse, whether on the NCLEX or at the bedside."